Alert archive / North Carolina / Wind Advisories in 2015

Wind Advisory 20, NWS Blacksburg, VA

December 28, 2015Mercer County, West Virginia; Alleghany County, Ashe County, Watauga County, North Carolina; Grayson County, Smyth County, Tazewell County, Virginia

NWS Blacksburg, VA issued this wind advisory at Dec 28, 2015, 3:36 AM EST for Mercer County, West Virginia; Alleghany County, Ashe County, Watauga County, North Carolina; Grayson County, Smyth County, Tazewell County, Virginia. It took effect at Dec 28, 2015, 1:00 PM EST. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Dec 28, 2015, 3:36 AM EST (08:36 UTC)
In effect from
Dec 28, 2015, 1:00 PM EST
Expired
Dec 29, 2015, 4:01 AM EST
In force
15 hr
Issued by
NWS Blacksburg, VA

Counties Alleghany County, NC, Ashe County, NC, Watauga County, NC, Grayson County, VA, Smyth County, VA, Tazewell County, VA, Mercer County, WV

The radar

The Roanoke radar (KFCX), 104 km from the middle of the area, began a volume at 08:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 8.6 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2015-12-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2015-12-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 179 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-173 J/kg
Mixed-layer LCL
806 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
179 m²/s²
0-3 km storm-relative helicity
205 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

331 
WWUS71 KRNK 280836
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
336 AM EST MON DEC 28 2015

...STRONG WINDS FORECAST FOR THIS AFTERNOON AND TONIGHT...

.LOW PRESSURE MOVING OUT OF THE SOUTHERN PLAINS INTO THE GREAT
LAKES COMBINED WITH HIGH PRESSURE BUILDING INTO THE MID-ATLANTIC
REGION WILL RESULT IN GUSTY SOUTHEAST WINDS....ESPECIALLY IN THE
HIGHER ELEVATIONS THIS AFTERNOON INTO TONIGHT.

VAZ007-009-015-WVZ042-282100-
/O.NEW.KRNK.WI.Y.0020.151228T1800Z-151229T1200Z/
TAZEWELL-SMYTH-GRAYSON-MERCER-
INCLUDING THE CITIES OF...TAZEWELL...MARION...INDEPENDENCE...
WHITETOP...TROUTDALE...VOLNEY...BLUEFIELD...FLAT TOP
336 AM EST MON DEC 28 2015

...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 AM EST
TUESDAY...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 AM
EST TUESDAY.

* LOCATIONS...PORTIONS OF SOUTHEAST WEST VIRGINIA AND SOUTHWEST
  VIRGINIA...INCLUDING THE BLUEFIELD AND TAZEWELL AREAS AS WELL
  AS MOUNT ROGERS.

* HAZARDS...STRONG WINDS IN THE HIGHER ELEVATIONS.

* WINDS...SOUTHEAST 15 TO 30 MPH WITH GUSTS UP TO 50 MPH IN THE
  HIGHER ELEVATIONS.

* TIMING...THIS AFTERNOON INTO TONIGHT.

* IMPACTS...GUSTY WINDS COMBINED WITH A MOIST GROUND WILL RESULT
  IN A FEW DOWNED TREES AND POWERLINES. SPORADIC POWER OUTAGES ARE
  POSSIBLE. HIGH PROFILE VEHICLES WILL ALSO BE IMPACTED. OUTDOOR
  HOLIDAY DECORATIONS MAY BE DAMAGED OR BLOWN OFF.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS SUSTAINED WINDS OF 31 TO 39 MPH...OR WIND
GUSTS OF 46 TO 57 MPH...ARE EXPECTED. WINDS THIS STRONG WILL
LIKELY CAUSE SPORADIC POWER OUTAGES AND CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. UNFASTENED
ITEMS SUCH AS GARBAGE CANS AND LAWN FURNITURE SHOULD BE MOVED
INDOORS.

&&

$$
4 follow-up statements
923 
WWUS71 KRNK 281440
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
940 AM EST MON DEC 28 2015

...STRONG WINDS FORECAST FOR THIS AFTERNOON AND TONIGHT...

.LOW PRESSURE MOVING OUT OF THE SOUTHERN PLAINS INTO THE GREAT
LAKES COMBINED WITH HIGH PRESSURE BUILDING INTO THE MID-ATLANTIC
REGION WILL RESULT IN GUSTY SOUTHEAST WINDS....ESPECIALLY IN THE
HIGHER ELEVATIONS THIS AFTERNOON INTO TONIGHT.

NCZ001-002-018-282245-
/O.EXA.KRNK.WI.Y.0020.151228T1800Z-151229T1200Z/
ASHE-ALLEGHANY NC-WATAUGA-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE
940 AM EST MON DEC 28 2015

...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 AM EST
TUESDAY...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 AM
EST TUESDAY.

* LOCATIONS...PORTIONS OF NORTHWEST NORTH CAROLINA MOUNTAINS.

* HAZARDS...STRONG WINDS IN THE HIGHER ELEVATIONS.

* WINDS...SOUTHEAST 15 TO 30 MPH WITH GUSTS UP TO 50 MPH IN THE 
  HIGHER ELEVATIONS.

* TIMING...THIS AFTERNOON INTO TONIGHT.

* IMPACTS...GUSTY WINDS COMBINED WITH A MOIST GROUND WILL RESULT 
  IN A FEW DOWNED TREES AND POWERLINES. SPORADIC POWER OUTAGES 
  ARE POSSIBLE. HIGH PROFILE VEHICLES WILL ALSO BE IMPACTED. 
  OUTDOOR HOLIDAY DECORATIONS MAY BE DAMAGED OR BLOWN OFF.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS SUSTAINED WINDS OF 31 TO 39 MPH...OR WIND
GUSTS OF 46 TO 57 MPH...ARE EXPECTED. WINDS THIS STRONG WILL
LIKELY CAUSE SPORADIC POWER OUTAGES AND CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. UNFASTENED
ITEMS SUCH AS GARBAGE CANS AND LAWN FURNITURE SHOULD BE MOVED
INDOORS.

&&

$$

VAZ007-009-015-WVZ042-282245-
/O.CON.KRNK.WI.Y.0020.151228T1800Z-151229T1200Z/
TAZEWELL-SMYTH-GRAYSON-MERCER-
INCLUDING THE CITIES OF...TAZEWELL...MARION...INDEPENDENCE...
WHITETOP...TROUTDALE...VOLNEY...BLUEFIELD...FLAT TOP
940 AM EST MON DEC 28 2015

...WIND ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
7 AM EST TUESDAY...

* LOCATIONS...PORTIONS OF SOUTHEAST WEST VIRGINIA AND SOUTHWEST 
  VIRGINIA...INCLUDING THE BLUEFIELD AND TAZEWELL AREAS AS WELL 
  AS MOUNT ROGERS.

* HAZARDS...STRONG WINDS IN THE HIGHER ELEVATIONS.

* WINDS...SOUTHEAST 15 TO 30 MPH WITH GUSTS UP TO 50 MPH IN THE 
  HIGHER ELEVATIONS.

* TIMING...THIS AFTERNOON INTO TONIGHT.

* IMPACTS...GUSTY WINDS COMBINED WITH A MOIST GROUND WILL RESULT 
  IN A FEW DOWNED TREES AND POWERLINES. SPORADIC POWER OUTAGES 
  ARE POSSIBLE. HIGH PROFILE VEHICLES WILL ALSO BE IMPACTED. 
  OUTDOOR HOLIDAY DECORATIONS MAY BE DAMAGED OR BLOWN OFF.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS SUSTAINED WINDS OF 31 TO 39 MPH...OR WIND
GUSTS OF 46 TO 57 MPH...ARE EXPECTED. WINDS THIS STRONG WILL
LIKELY CAUSE SPORADIC POWER OUTAGES AND CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. UNFASTENED
ITEMS SUCH AS GARBAGE CANS AND LAWN FURNITURE SHOULD BE MOVED
INDOORS.

&&

$$
591 
WWUS71 KRNK 282012
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
312 PM EST MON DEC 28 2015

...STRONG SOUTHEAST WINDS EXPECTED INTO TONIGHT...

.LOW PRESSURE MOVING OUT OF THE SOUTHERN PLAINS INTO THE GREAT
LAKES COMBINED WITH HIGH PRESSURE BUILDING INTO THE MID-ATLANTIC
REGION WILL RESULT IN GUSTY SOUTHEAST WINDS....ESPECIALLY IN THE
HIGHER ELEVATIONS INTO TONIGHT.

NCZ001-002-018-VAZ007-009-015-WVZ042-290415-
/O.CON.KRNK.WI.Y.0020.000000T0000Z-151229T1200Z/
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-GRAYSON-MERCER-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE...
TAZEWELL...MARION...INDEPENDENCE...WHITETOP...TROUTDALE...
VOLNEY...BLUEFIELD...FLAT TOP
312 PM EST MON DEC 28 2015

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST TUESDAY...

* LOCATIONS...PORTIONS OF SOUTHEAST WEST VIRGINIA AND SOUTHWEST
  VIRGINIA...AND NORTHWEST NORTH CAROLINA MOUNTAINS.

* HAZARDS...STRONG WINDS IN THE HIGHER ELEVATIONS.

* WINDS...SOUTHEAST 15 TO 30 MPH WITH GUSTS UP TO 50 MPH IN THE 
  HIGHER ELEVATIONS.

* TIMING...INTO TONIGHT.

* IMPACTS...GUSTY WINDS COMBINED WITH A MOIST GROUND WILL RESULT 
  IN A FEW DOWNED TREES AND POWERLINES. SPORADIC POWER OUTAGES 
  ARE POSSIBLE. HIGH PROFILE VEHICLES WILL ALSO BE IMPACTED. 
  OUTDOOR HOLIDAY DECORATIONS MAY BE DAMAGED OR BLOWN OFF.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS SUSTAINED WINDS OF 31 TO 39 MPH...OR WIND
GUSTS OF 46 TO 57 MPH...ARE EXPECTED. WINDS THIS STRONG WILL
LIKELY CAUSE SPORADIC POWER OUTAGES AND CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. UNFASTENED
ITEMS SUCH AS GARBAGE CANS AND LAWN FURNITURE SHOULD BE MOVED
INDOORS.

&&

$$
648 
WWUS71 KRNK 290020
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
720 PM EST MON DEC 28 2015

...STRONG SOUTHEAST WINDS EXPECTED OVERNIGHT...

.LOW PRESSURE MOVING OUT OF THE SOUTHERN PLAINS INTO THE GREAT
LAKES COMBINED WITH HIGH PRESSURE BUILDING INTO THE MID-ATLANTIC
REGION WILL RESULT IN GUSTY SOUTHEAST WINDS....ESPECIALLY IN THE
HIGHER ELEVATIONS OVERNIGHT.

NCZ001-002-018-VAZ007-009-015-WVZ042-291200-
/O.CON.KRNK.WI.Y.0020.000000T0000Z-151229T1200Z/
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-GRAYSON-MERCER-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE...
TAZEWELL...MARION...INDEPENDENCE...WHITETOP...TROUTDALE...
VOLNEY...BLUEFIELD...FLAT TOP
720 PM EST MON DEC 28 2015

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST TUESDAY...

* LOCATIONS...PORTIONS OF SOUTHEAST WEST VIRGINIA AND SOUTHWEST 
  VIRGINIA...AND NORTHWEST NORTH CAROLINA MOUNTAINS.

* HAZARDS...STRONG WINDS IN THE HIGHER ELEVATIONS.

* WINDS...SOUTHEAST 15 TO 30 MPH WITH GUSTS UP TO 50 MPH IN THE 
  HIGHER ELEVATIONS.

* TIMING...OVERNIGHT.

* IMPACTS...GUSTY WINDS COMBINED WITH A MOIST GROUND WILL RESULT 
  IN A FEW DOWNED TREES AND POWERLINES. SPORADIC POWER OUTAGES 
  ARE POSSIBLE. HIGH PROFILE VEHICLES WILL ALSO BE IMPACTED. 
  OUTDOOR HOLIDAY DECORATIONS MAY BE DAMAGED OR BLOWN OFF.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS SUSTAINED WINDS OF 31 TO 39 MPH...OR WIND
GUSTS OF 46 TO 57 MPH...ARE EXPECTED. WINDS THIS STRONG WILL
LIKELY CAUSE SPORADIC POWER OUTAGES AND CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. UNFASTENED
ITEMS SUCH AS GARBAGE CANS AND LAWN FURNITURE SHOULD BE MOVED
INDOORS.

&&

$$
774 
WWUS71 KRNK 290901
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
401 AM EST TUE DEC 29 2015

NCZ001-002-018-VAZ007-009-015-WVZ042-291015-
/O.CAN.KRNK.WI.Y.0020.000000T0000Z-151229T1200Z/
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-GRAYSON-MERCER-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE...
TAZEWELL...MARION...INDEPENDENCE...WHITETOP...TROUTDALE...
VOLNEY...BLUEFIELD...FLAT TOP
401 AM EST TUE DEC 29 2015

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS CANCELLED THE WIND
ADVISORY.

WIND SPEEDS HAVE DIMINISHED EARLY THIS MORNING AND SURFACE
OBSERVATIONS INDICATE SPEEDS ARE BELOW ADVISORY CRITERIA. 
SOUTHWEST WINDS AT 10 TO 20 MPH WITH SOME GUSTS TO 25 MPH WILL BE
POSSIBLE THIS AFTERNOON...BUT THESE SPEEDS WILL REMAIN BELOW
ADVISORY CRITERIA.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this wind advisory went out at Dec 27, 11:22 PM EST, 4 hours 14 minutes earlier.

Area forecast discussion, Dec 27, 11:22 PM EST, 4 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1122 PM EST SUN DEC 27 2015

.SYNOPSIS...
A COLD FRONT WILL DROP SOUTH INTO THE MID ATLANTIC REGION TONIGHT. A
STRONG LOW PRESSURE SYSTEM THAT WILL TRACK FROM THE PLAINS INTO THE
GREAT LAKES ON MONDAY AND TUESDAY...WHICH WILL BRING ANOTHER COLD
FRONT TO OUR REGION ON THURSDAY.

&&

.NEAR TERM /THROUGH MONDAY/...
AS OF 1114 PM EST SUNDAY...

RAIN SHOWERS FAINT ACROSS SE WV INTO THE SHENANDOAH VALLEY AS
FRONT EXTENDS FROM SE VA INTO NW NC. MODELS ARE SHOWING VERY LIGHT
QPF OVERNIGHT AND HAVE BACKED OFF ON POPS WITH HIGH-RES EVEN MORE
ANEMIC ON COVERAGE. STILL THINK WEDGE SETTING UP SHOULD LEAD TO
PLENTY OF CLOUDS...SOME FOG AND LIGHT RAIN OR DRIZZLE ACROSS THE
BLUE RIDGE AND ADJACENT AREAS INTO THE VA PIEDMONT...AND WEST OVER
THE INTERSTATE 81 CORRIDOR. NO OTHER MAJOR CHANCES PLANNED WITH
THIS UPDATE.

PREVIOUS EARLY EVENING DISCUSSION...

EASED OFF POPS SOME OVER THE NW SECTION OF THE CWA AS SHOWERS ARE
DRYING UP SOME. NOT REALLY SEEING MUCH IN THE WAY OF SHOWER
CHANCES EAST OF THE SE WV MTNS UNTIL MIDNIGHT WHEN THE FRONT FOLDS
OVER AS HIGH PRESSURE MOVES ACROSS THE GREAT LAKES AREA.

PREVIOUS AFTERNOON DISCUSSION...

THE EROSION OF THIS MORNINGS SHALLOW WEDGE COMBINED WITH THE
SOUTHWEST FLOW RESULTING IN RECORD WARMTH THIS AFTERNOON.
TEMPERATURES HAVE CLIMB INTO THE LOWER AND MID 70S IN THE
PIEDMONT. LOOK FOR RER AND PNS ON CLIMATE RECORD. LOW PRESSURE
WILL MOVE EAST OFF THE NEW ENGLAND COAST TONIGHT PUSHING A COLD
FRONT SOUTHWARD INTO OUR AREA OVERNIGHT. THE BACKDOOR COLD FRONT
WILL ADVANCE SOUTH MONDAY...AS A DEEP LOW PRESSURE SYSTEM IN THE
MISSISSIPPI RIVER VALLEY LIFTS NORTHEAST.

MOISTURE WILL INCREASE TONIGHT AS THE WEDGE PUSHES SOUTH ACROSS OUR
AREA. INITIALLY DECREASED OUR POPS FOR RAIN THIS EVENING...THEN
INCREASED CHANCES AS LEADING EDGE OF WEDGE PUSHES SOUTH ACROSS
NORTHERN PORTIONS OF THE FORECAST AREA. USED A BLEND OF THE
RNKWRFARW AND NAM FOR THIS EVENING...THEN WORKED IN THE SUPERBLEND
FOR MONDAY. IN GENERAL...LOW TEMPERATURES TONIGHT WILL RANGE FROM
THE MID 40S ACROSS THE NORTH TO THE MID AND UPPER 50S ACROSS THE
SOUTH.

MONDAY WILL FEATURE PLENTY OF CLOUDS WITH AREAS OF LIGHT
RAIN...DRIZZLE AND FOG. CUT BACK POPS FOR RAIN IN THE NORTHWEST AND
PLAYED THE BEST RAIN CHANCES ALONG THE BLUE RIDGE MOUNTAINS DUE TO
SOUTHEASTERLY UPSLOPE ENHANCEMENT. USED AN NON DIURNAL TEMPERATURE
CURVE AS COOLER MARINE AIR BUILDS IN THROUGH THE DAY. HIGH
TEMPERATURES FOR MONDAY WILL RANGE FROM THE UPPER 40S IN THE NORTH
TO AROUND 60 DEGREES IN THE PIEDMONT. SOUTHEAST WINDS WILL INCREASE
MONDAY AFTERNOON AS THE 850 MB LOW LEVEL JET LIFTS NORTHEAST THROUGH
THE WESTERN MOUNTAINS. WIND GUSTS AS HIGH AS 40 TO 45 MPH ACROSS THE
HIGHER ELEVATIONS BETWEEN MOUNT ROGERS VIRGINIA AND BLUEFIELD WEST
VIRGINIA MONDAY AFTERNOON. THE HEAVIEST RAIN DURING THE DAY ON
MONDAY WILL OCCUR ALONG THE SOUTHERN BLUE RIDGE WHERE UP TO A HALF
INCH MAY FALL. WITH RECENT HEAVY RAINS...THE THREAT FOR FLOODING
WILL INCREASE MONDAY AFTERNOON INTO MONDAY NIGHT.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
AS OF 335 PM EST SUNDAY...

SQUEEZE PLAY BETWEEN HIGH PRESSURE THAT WILL BE CENTERED OVER
NORTHERN NEW ENGLAND EARLY MONDAY NIGHT AND LOW PRESSURE LIFTING
NORTHEAST THROUGH THE MS/OH VALLEYS WILL RESULT IN ANOTHER ROUND OF
WIDESPREAD MODERATE TO LOCALLY HEAVY RAIN AS BROAD UPWARD VERTICAL
MOTION FIELDS THROUGH A NEARLY SATURATED TROPOSPHERE INTENSIFY
OVER THE MID ATLANTIC AND MID APPALACHIAN REGION AS THE RESULT OF
STRONG ISENTROPIC LIFT...WARM MOIST ADVECTION...AND APPROACH OF
RIGHT ENTRANCE REGION OF UPPER JET.

SOUTHEASTERLY LOWER TROPOSPHERIC WINDS EXPECTED TO INCREASE TO PEAK
IN 40-50 KNOT RANGE AT 850 MILLIBAR LEVEL ON MONDAY NIGHT BEFORE
VEERING INTO A MORE SOUTHWESTERLY COMPONENT BY DAYBREAK TUESDAY.
SOME OF THESE WINDS WILL LIKELY RIDE OVER RETREATING COOL WEDGE IN
PLACE OVER THE AREA...BUT STILL MAY BE SUFFICIENT TO TRIP ADVISORY
CRITERIA ACROSS THE HIGHER TERRAIN AND PREFERRED CHANNELING AREAS
FROM AROUND MOUNT ROGERS VA NORTH TOWARD BLUEFIELD WV ON MONDAY
NIGHT. MAY HAVE TO HOIST WIND ADVISORY FOR THIS AREA IN UPCOMING
FORECAST ISSUANCES...BUT FOR NOW...HAVE HIGHLIGHTED MENTION IN
HAZARDOUS WEATHER OUTLOOK. WITH SATURATED GROUND CONDITIONS...ANY
STRONGER WIND GUSTS MAY RESULT IN SOME LOCALLY FELLED TREES AND
POWER OUTAGES.

ANY REPRIEVE FROM WET WEATHER FOLLOWING PASSAGE OF FIRST SYSTEM
AND WEAK COOL FRONT/TROF ON/BY TUESDAY AFTERNOON WILL BE SHORT
LIVED AS YET ANOTHER STRONG SHORT WAVE TROF OVER THE SW PORTION OF
THE NATION IS EXPECTED TO LIFT NORTHEAST THROUGH THE CENTRAL
PLAINS AND INTO THE GREAT LAKE REGION TUESDAY NIGHT INTO
WEDNESDAY. BACKING OF WINDS ALOFT IN ADVANCE OF THIS SYSTEM WILL
SUPPORT ALLOW COOL FRONT/TROF TO BEGIN TO BUCKLE BACK NORTHWARD AS
A WARM FRONT BY DAYBREAK WEDNESDAY.

AT THE PRESENT TIME...THE BULK OF PRECIPITATION ON THE NORTHERN
PERIPHERY OF APPROACHING FRONT EXPECTED TO REMAIN SOUTH OF THE
BLACKSBURG FORECAST AREA ON TUESDAY NIGHT...BUT AREAS ALONG AND
SOUTH OF THE VA/NC BORDER MAY ONCE AGAIN BE IN THE RAIN BY DAYBREAK
WEDNESDAY...WITH AREAS FURTHER TO THE NORTH LIKELY TO EXPERIENCE WET
CONDITIONS SHORTLY THEREAFTER. A REPEAT PERFORMANCE OF WEATHER
EXPECTED ON MONDAY INTO MONDAY NIGHT WILL OCCUR AS SECOND SYSTEM
PASSES THROUGH THE REGION ON WEDNESDAY....PERHAPS INTO WEDNESDAY
NIGHT. GFS MODEL A BIT FASTER IN THE PROGRESSION OF THIS SYSTEM THAN
THE ECMWF...WHICH ENDS THE THREAT FOR PRECIPITATION ACROSS EASTERN
PORTIONS OF THE FORECAST AREA BY LATE WEDNESDAY EVENING...AS OPPOSED
TO ENDING THE THREAT ACROSS THE PIEDMONT COUNTIES BY LATE THURSDAY
AFTERNOON...RESPECTIVELY.

REGARDLESS...WITH GROUND CONDITIONS NEARLY SATURATED...AND WATER
LEVELS IN AREA STREAMS/CREEKS AND RIVERS REMAINING HIGH FROM RECENT
SUCCESSIVE RAINS...THE THREAT FOR ADDITIONAL FLOODING/FLASH FLOODING
WILL AGAIN BE OF CONCERN THROUGH THE ENTIRE SHORT TERM PERIOD.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
AS OF 335 PM EST SUNDAY...

LONG TERM PERIOD WILL BE CHARACTERIZED BY A DEEPENING UPPER TROF
BECOMING ESTABLISHED OVER THE GREAT LAKES AS A SERIES OF REINFORCING
SHORT WAVES DIVE SE FROM OUT OF CENTRAL CANADA. AS UPPER TROF
STRENGTHENS...UPPER FLOW OVER THE BLACKSBURG FORECAST AREA WILL
SLOWLY VEER FROM A SW TO A NW COMPONENT...INCREASINGLY DEFLECTING
ANY ADDITIONAL COASTAL WAVES OF LOW PRESSURE AND ASSOCIATED
PRECIPITATION TO OUR EAST.

ONGOING COLD ADVECTION WITH A FETCH FROM OFF THE GREAT LAKES
WARRANTS REFLECTION OF UPSLOPING CLOUDS AND A NOMINAL THREAT FOR
SOME LIGHT SNOW SHOWERS/FLURRIES ACROSS THE WESTERN FLANKS OF THE
APPALACHIANS.

TEMPERATURES WILL TREND DOWNWARDS THROUGH THE PERIOD...AND MAY
ACTUALLY GO BELOW SEASONAL NORMALS BY THE WEEKEND...WITH GOOD
INDICATIONS THAT ONCE ESTABLISHED...COULD PERSIST THROUGH MUCH OF
THE FIRST 10 DAYS OF THE NEW YEAR.

&&

.AVIATION /04Z MONDAY THROUGH FRIDAY/...
AS OF 1114 PM EST SUNDAY...

NOT MUCH CHANGE PLANNED IN THE TAFS...AS FRONT MOVES SOUTH WEDGE
SETS UP AND SHOULD SEE LYH/DAN WEST TO LWB/ROA/BCB TANK TO IFR TO
MVFR WITH LOWEST CIGS AT ROA/LYH. FOG FORECAST TRICKY BUT NOT
EXPECTING TO DENSE GIVEN EXTENSIVE HIGH CLOUDS ABOVE AND STRATUS
DECK. ROA/BCB COULD SEE THE LOWER VSBYS. THE NE WIND WILL KICK UP
ACROSS LYH/DAN BEHIND THE FRONT SO THIS SHOULD LIMIT FOG.

WEDGE REMAINS MONDAY RESULTING IN IFR CLOUDS AND FOG FOR MOST OF
THE REGION...THOUGH BLF WILL BE ON THE EDGE SO THEY COULD GO
EITHER WAY WITH LOW CLOUDS VS VFR CIGS. BETTER LIFT ENTERS FROM
THE SOUTH OVERRIDING THE FRONTAL BOUNDARY WHERE RAIN WILL BE
NUMEROUS BY AFTERNOON. WINDS SHIFT MONDAY TO THE EAST TO
SOUTHEAST AROUND 10 MPH WITH GUSTS UP TO 30 MPH POSSIBLE OVER
TOWARD BLF-VJI.

.EXTENDED AVIATION DISCUSSION...

DRIER AIR WILL COME IN BEHIND A COLD FRONT ON TUESDAY. IMPROVEMENT
TO VFR OVER MUCH OF THE REGION IS MORE LIKELY ON THIS DAY...THEN
ANOTHER FRONT AND SFC LOW ARRIVES WEDNESDAY AND WEDNESDAY NIGHT
WITH MORE SUB-VFR CONDITIONS AND RAIN...FOLLOWED BY DRIER AIR
LATER THURSDAY INTO FRIDAY...THOUGH SOME UPSLOPE CLOUDINESS COULD
IMPACT BLF/LWB FRIDAY.

&&

.CLIMATE...
AS OF 632 PM EST SUNDAY...

DO NOT FORESEE RECORD HIGHS MONDAY BUT COULD SEE RECORDS BROKEN
FOR WARMEST LOW TEMPERATURES...EXCEPT BCB.

MONDAY 12/28/2015
SITE  MAXT YEAR  MINT YEAR  LOMAX YEAR  HIMIN YEAR
KBLF    67 1984     4 1977     20 1995     53 1984
KDAN    72 1971    13 1966     28 1950     54 2008
KLYH    76 1984     6 1977     26 1950     51 1959
KROA    75 1984     4 1925     25 1925     51 1984
KRNK    66 1984     6 1977     28 1995     42 1959

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...AMS/KK
NEAR TERM...KK/WP
SHORT TERM...WERT
LONG TERM...WERT
AVIATION...AMS/KK/WP
CLIMATE...AMS
Hazardous weather outlook, Dec 27, 5:45 PM EST, 9 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
545 PM EST SUN DEC 27 2015

NCZ001>006-018>020-VAZ011>014-016>020-022>024-032>035-043>047-058-
059-WVZ043-044-507-508-282245-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-GILES-WYTHE-PULASKI-MONTGOMERY-CARROLL-FLOYD-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-SUMMERS-MONROE-EASTERN GREENBRIER-
WESTERN GREENBRIER-
545 PM EST SUN DEC 27 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

TWO POTENT WEATHER SYSTEMS ARE EXPECTED DURING THE UPCOMING WEEK
THAT WILL BRING WIDESPREAD MODERATE TO HEAVY RAIN. THE FIRST WILL
OCCUR FROM MAINLY MONDAY AFTERNOON INTO TUESDAY AFTERNOON...AND
THE SECOND SYSTEM WILL IMPACT THE AREA WEDNESDAY INTO WEDNESDAY
NIGHT.

WITH GROUND CONDITIONS ALREADY NEARLY SATURATED...AND WATER
LEVELS IN AREA STREAMS AND RIVERS RUNNING HIGH FROM RECENT
RAINS...THE THREAT FOR FLOODING OR FLASH FLOODING WILL AGAIN
INCREASE MONDAY AFTERNOON...AND CONTINUE UNTIL THE PASSAGE OF THE
SECOND WEATHER SYSTEM LATE WEDNESDAY NIGHT OR ON THURSDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ007-009-010-015-WVZ042-282245-
TAZEWELL-SMYTH-BLAND-GRAYSON-MERCER-
545 PM EST SUN DEC 27 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

TWO POTENT WEATHER SYSTEMS ARE EXPECTED DURING THE UPCOMING WEEK
THAT WILL BRING WIDESPREAD MODERATE TO HEAVY RAIN. THE FIRST WILL
OCCUR FROM MAINLY MONDAY AFTERNOON INTO TUESDAY AFTERNOON...AND
THE SECOND SYSTEM WILL IMPACT THE AREA WEDNESDAY INTO WEDNESDAY
NIGHT.

IN ADDITION...SOUTHEASTERLY WINDS IN ADVANCE OF THE FIRST WEATHER
SYSTEM WILL INCREASE TO 15 TO 25 MPH...WITH SOME GUSTS AS HIGH AS
40 TO 45 MPH ACROSS THE HIGHER ELEVATIONS BETWEEN MOUNT ROGERS VA
AND BLUEFIELD WV MONDAY AFTERNOON INTO MONDAY NIGHT.

WITH GROUND CONDITIONS ALREADY NEARLY SATURATED...AND WATER
LEVELS IN AREA STREAMS AND RIVERS RUNNING HIGH FROM RECENT
RAINS...THE THREAT FOR FLOODING OR FLASH FLOODING WILL AGAIN
INCREASE MONDAY AFTERNOON...AND CONTINUE UNTIL THE PASSAGE OF THE
SECOND WEATHER SYSTEM LATE WEDNESDAY NIGHT OR ON THURSDAY MORNING.
ANY STRONGER WIND GUSTS WILL ALSO HAVE THE POTENTIAL OF TOPPLING
SHALLOW ROOTED TREES DUE TO MOIST GROUND CONDITIONS...RESULTING
IN LOCALIZED POWER OUTAGES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 28, 4:00 AM ESTFlood WatchRNKAlleghany, Ashe, Surry, Watauga, Wilkes26 hr

Nearby

Wind Advisories in North Carolina, 2015Wind Advisories in Virginia, 2015Wind Advisories in West Virginia, 2015Every wind advisory in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.